Virginia Tech®home

REVIVE! Opioid Overdose Emergency Response Training

Revive

Get Trained with Hokie Wellness!

The opioid epidemic is a public health crisis and has been in the forefront of the news for a few years now. Any person, no matter their age, income, or any other demographic, can experience an overdose or develop a substance use disorder (SUD). Knowing how to respond and possibly reverse an opioid overdose can save someone’s life and might help them access needed resources for recovery. Come learn more about opioids, addiction, and how to respond in an emergency. You will receive the opioid overdose reversal drug, Narcan (Naloxone), to take with you free of charge.

Upcoming Workshops

Date Time Location
2/9/2022 10:00am - 11:30am McComas Hall 198 
2/22/22 6:30pm - 8:00pm McComas Hall 198B
3/1/2022 6:30pm - 8:00pm McComas Hall 198B
3/25/20222 1:30pm - 3:00pm McComas Hall 198B
4/14/2022 6:30pm - 8:00pm McComas Hall 198 
4/29/2022 10:00am - 11:30am McComas Hall 198 

FAQ

REVIVE! is the Opioid Overdose and Naloxone Education (OONE) program for the Commonwealth of Virginia. REVIVE! provides training on how to recognize and respond to an opioid overdose emergency using naloxone.

Source: Virginia Department of Behavioral Health & Developmental Services

Training workshops are similar in format to a CPR or First Aid training and are interactive and hands-on. They typically last about 2 hours and cover the topics of understanding opioids, how opioid overdoses happen, risk factors for opioid overdoses, and how to respond to an opioid overdose emergency with the administration of Naloxone. Participants become certified as Lay Rescuers in the Commonwealth of Virginia and leave with a new emergency response kit, including PPE and a box of Narcan (naloxone) at no cost.

Ut Prosim! Knowing how to recognize and respond to an opioid overdose can save someone’s life!

In the U.S. over 100,306 people died from an opioid-involved overdose in 2021. One study found that bystanders were present in more than one in three overdoses involving opioids. With the right tools, bystanders can act to prevent overdose deaths. (CDC Press Release, 2021)

Your knowledgeable and quick response in this crisis can give a friend, loved one, or stranger the medical care they need, as well as offer an opportunity to explore treatment and recovery. What you learn in your REVIVE! Training can be taken into the wider world and back to your home communities so that you are prepared for an overdose emergency, should one occur.

Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and pain relievers available legally by prescription, such as oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, morphine, and many others.

Source: National Institute on Drug Abuse (NIH)

Overdose: A critical state of being due to ingesting too much of a substance or blend of substances
MedlinePlus Medical Encyclopedia

Opioids are one of the easiest substances to overdose on, given how they function once consumed. The human body has opioid receptors in several different areas, including the brain, the nervous systems, and the gastrointestinal tract.

When someone uses an opioid, these receptors are activated and slow the body down. When the body becomes overwhelmed by opioids (too many of these receptors are blocked), it can’t perform other functions. This will then lead to a high risk of overdosing, which may slow down a person’s breathing to the point of stopping it.

Overdoses can happen for a variety of reasons, including:

  • Taking an extra dose of a prescription opioid or take it too often (either accidentally or on purpose)

  • Mixing an opioid with other medicines, illegal drugs, or alcohol. An overdose can be fatal when mixing an opioid and certain anxiety treatment medicines, such as Xanax or Valium.

  • Taking an opioid medicine that was prescribed for someone else. Children are especially at risk of an accidental overdose if they take medicine not intended for them.

  • Taking an opioid to get high

  • There is also a risk of overdose if you are getting medication-assisted treatment (MAT). MAT is a treatment for opioid abuse and addiction. Many of the medicines used for MAT are controlled substances that can be misused.

Source: U.S. Department of Health and Human Services (HHS.Gov)

The opioid epidemic, also referred to as the opioid crisis, is the phrase used to describe the overuse, misuse/abuse, and overdose deaths attributed either in part or in whole to the class of drugs opiates/opioids, and the significant medical, social, psychological, and economic consequences of the medical, non-medical, and recreational use of these medications.

How did it happen? According to the U.S. Department of Health and Human Services (hhs.gov):

  • In the late 1990s, pharmaceutical companies reassured the medical community that patients would not become addicted to opioid pain relievers and healthcare providers began to prescribe them at greater rates.

  • Increased prescription of opioid medications led to widespread misuse of both prescription and non-prescription opioids before it became clear that these medications could indeed be highly addictive.

The Opioid Epidemic By the Numbers:

group of people

70,630
people died from drug overdose in 2019

group of people

1.6 million
people had an opioid use disorder in the past year

syringe

745,000
people used heroin in the past year

group of people

1.6 million
people misused prescription pain relievers for the first time

pills

48,006
deaths attributed to overdosing on synthetic opioids other than methadone (in 12-month period ending June 2020)

clipboard with a health symbol

10.1 million
people misused prescription opioids in the past year

group of people

2 million
people used methamphetamine in the past year

syringe

50,000
people used heroin for the first time

syringe

14,480
deaths attributed to overdosing on heroin (in 12-month period ending June 2020)

Sources:

  • 2019 National Survey on Drug Use and Health, 2020

  • NCHS Data Brief No,. 394, December 2020

  • NCHS, National Vital Statistic Syste. Provisional drug overdose death counts

  • U.S. Department of Health and Human Services


Loading player for https://www.youtube.com/watch?v=Sm5Tbb8YcgQ...

Learn More


When should you be worried about you or a friend’s substance use?

Signs that alcohol, marijuana, or another substance could be having a negative impact on your life:

  • Continued use despite negative effects on relationships, mental or physical health, or academics
  • Having a high tolerance (needing more to achieve the desired effect)
  • Stopping participation in activities you used to enjoy because of your use
  • Using a substance as a way to cope with stress, mental or physical health concerns, grief, etc.
  • Spending a great deal of time getting, using, or recovering from alcohol or another drug

Reach out to us for free and non-judgmental resources, education, and one-on-one consultations.


Schedule a workshop for your group

Please click below to schedule a workshop for your organization or class. You will be redirected to a form that will help you submit your request and a Hokie Wellness representative will get back with you quickly.